Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 173, NWS Midland/Odessa, TX

June 25, 2014Culberson County, Texas; Eddy County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 25, 2014, 2:16 PM CDT for Culberson County, Texas; Eddy County, New Mexico. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2014, 2:16 PM CDT (19:16 UTC)
Expired
Jun 25, 2014, 3:15 PM CDT
In force
59 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Eddy County, NM, Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 194 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 7.3 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2014-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2014-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3425 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

280 
WUUS54 KMAF 251916
SVRMAF
NMC015-TXC109-252015-
/O.NEW.KMAF.SV.W.0173.140625T1916Z-140625T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
216 PM CDT WED JUN 25 2014

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL CULBERSON COUNTY IN SOUTHWEST TEXAS...
  SOUTHWESTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 315 PM CDT/215 PM MDT/

* AT 113 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MCKITTRICK CANYON...OR 6 MILES NORTHEAST OF PINE SPRINGS...MOVING
  EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  NORTHERN CULBERSON COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...DEADLY CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN 
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK 
SAFE SHELTER NOW.

&&

LAT...LON 3206 10435 3179 10435 3184 10482 3202 10482
TIME...MOT...LOC 1916Z 270DEG 10KT 3193 10471

$$
1 follow-up statement
493 
WWUS54 KMAF 251948
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
248 PM CDT WED JUN 25 2014

NMC015-TXC109-252015-
/O.CON.KMAF.SV.W.0173.000000T0000Z-140625T2015Z/
CULBERSON-EDDY-
248 PM CDT WED JUN 25 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM
CDT/215 PM MDT/ FOR SOUTHWESTERN EDDY AND NORTH CENTRAL CULBERSON
COUNTIES...

AT 245 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 9 MILES EAST OF MCKITTRICK CANYON...OR ABOUT 12 MILES EAST OF
PINE SPRINGS...MOVING EAST AT 10 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...NORTH
CENTRAL CULBERSON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

&&

LAT...LON 3206 10435 3179 10435 3184 10482 3202 10482
TIME...MOT...LOC 1948Z 270DEG 10KT 3193 10461

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 11:58 AM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 25, 11:58 AM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1158 AM CDT Wed Jun 25 2014

.DISCUSSION...

The latest Aviation Discussion is included below.

&&

.AVIATION...

Scattered thunderstorms continue to develop across much of southeast
New Mexico and west Texas early this afternoon.  Will carry a
mention at all TAF sites, except KHOB where storms have already
moved through.  Convection should wane this evening, and as mid
cloud cover decreases there will be the possibility of MVFR ceilings
developing late tonight.  Will included temporary lower ceilings at
KMAF for now, but other sites may also be affected.

&&

.PREV DISCUSSION... /ISSUED 1102 AM CDT Wed Jun 25 2014/

UPDATE...
See public discussion below.

DISCUSSION...
Updated the zones to increase pops most locations to 20-30 percent
through 06z Thursday based on current trends and incoming data.
Area of rain and thunderstorms continues to organize and push
southeast across the western Texas Panhandle to the northwest
Permian Basin per new NAM...NMM and ARW guidance.

updated products to be sent shortly.

12

PREV DISCUSSION... /ISSUED 630 AM CDT Wed Jun 25 2014/

DISCUSSION...

See 12z aviation discussion below.

AVIATION...

Low ceilings will be possible for most terminals for the next few
hours.  Winds will be out of the south to southeast and will be
elevated with possible gusts this afternoon.  There is a slight
chance of thunderstorms this afternoon across the area.

PREV DISCUSSION... /ISSUED 627 AM CDT Wed Jun 25 2014/

UPDATE...As of 6:25 AM CDT Wednesday...have made updates to the
forecast as regional radar as well as KMAF are showing
thunderstorms developing in Chihuahua and moving into West
Texas... as well as additional storms developing in Chaves County
New Mexico moving into Lea County. Water vapor imagery and GOES
High Density winds are showing mid/upper level diffluence which is
aiding in the development of thunderstorms.

Strobin

PREV DISCUSSION... /ISSUED 419 AM CDT Wed Jun 25 2014/

DISCUSSION...As of 4:00 AM CDT Wednesday...Satl imagery is
showing a convective complex in the northern TX Panhandle. There
are also a few storms moving across the mountains of northern
Chihuahua Mexico. Otherwise...other than some stratus in the NE
Permian Basin and the Low Rolling Hills skies are mostly clear.
MAF VAD profile is showing a 35 kt low level jet continuing to
advect low level moisture into the CWA.

Thunderstorms should initiate this aftn in the mtns with good
heating...upslope flow...and a weak mid level shortwave. These
storms could spread into the Plains. Looking at the convective
parameters MUCAPE values will be over 2000 J/KG...and with steep
mid level lapse rates and deep layer shear between 20-30 kt some
of the storms could be close to severe.

Temps will get hotter by the end of the week and through the
weekend as the subtropical ridge builds east from the Pacific
through northern Mexico into TX. Temps will approach 100 in the
Permian Basin with the Trans Pecos and Rio Grande Valley possibly
reaching 105+. The hottest temps will be in the west closest to
the low level thermal ridge. Precip chances Thursday/Friday will
be confined to the Davis Mtns and will be diurnally driven. It
looks like the weekend will be dry across the CWA...but it
wouldn't be a shock to have an isolated cell develop over the
Davis Mtns in the aftn.

Early next week the ridge becomes centered north and west of the
CWA. This will bring a deep layer easterly flow...which would
advect slightly cooler and a more moist airmass into the CWA.
Therefore...have forecasted temps a little below the ECMWF and
GFS MOS guidance. Precip chances will remain slim through the
middle of next week.

Strobin

CLIMATE...For some locations in West Texas and Southeast New
Mexico we are approaching...or are at the hottest climatological
normals for the year. The following is the NCDC climatological
normals for the hottest maximum temperatures during the year.

Location         Temp    Start Date    End Date
--------         ----    ----------    --------
Midland Intl AP   95     June 28       August 9
Odessa            96     June 19       June 25
Andrews           95     June 15       August 11
Seminole          94     July 1        July 10
Snyder            94     July 6        August 14
Fort Stockton     95     June 20       July 3
Alpine            91     June 15       June 20
Hobbs             95     June 13       July 20
Carlsbad          96     June 23       July 1

Strobin

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

99
Hazardous weather outlook, Jun 25, 10:53 AM CDT, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1053 AM CDT WED JUN 25 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-261600-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1053 AM CDT WED JUN 25 2014 /953 AM MDT WED JUN 25 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY OVER ALL OF SOUTHEAST NEW
MEXICO AND MOST OF WEST TEXAS. A FEW STORMS COULD BECOME STRONG TO
SEVERE WITH GUSTY WINDS OVER 50 MPH...HAIL AND HEAVY RAINFALL.
LOCALIZED FLASH FLOODING WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED BY EARLY AFTERNOON.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 25, 1:59 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
159 PM CDT WED JUN 25 2014

NMZ027-028-TXZ057-058-258-252000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
VAN HORN AND HIGHWAY 54 CORRIDOR-GUADALUPE MOUNTAINS-
REEVES COUNTY AND UPPER TRANS PECOS-
1259 PM MDT WED JUN 25 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHWESTERN CULBERSON AND SOUTHWESTERN EDDY COUNTIES UNTIL 200 PM
MDT/300 PM CDT/...

A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST OF PINE SPRINGS
AT 1257 PM MDT/157 PM CDT/...MOVING EAST AT 15 MPH. ANOTHER STRONG
THUNDERSTORM WAS LOCATED 13 MILES SOUTHWEST OF CARLSBAD CAVERNS...
MOVING EAST AT 1 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO NICKEL SIZE HAIL AND GUSTY WINDS NEAR 45 MPH...DEADLY
CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH BOTH OF THESE STORMS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.  SEEK SAFE SHELTER NOW.

&&

LAT...LON 3200 10492 3201 10485 3220 10485 3220 10433
      3179 10431 3175 10492 3193 10493
TIME...MOT...LOC 1857Z 267DEG 14KT 3197 10472
Special weather statement, Jun 25, 2:06 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
206 PM CDT WED JUN 25 2014

TXZ074-252000-
DAVIS/APACHE MOUNTAINS AREA-
206 PM CDT WED JUN 25 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EASTERN JEFF DAVIS COUNTY UNTIL 300 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST OF DAVIS
MOUNTAINS STATE PARK AT 204 PM CDT...MOVING EAST AT 10 MPH. ADDITIONAL
STRONG THUNDERSTORMS WERE LOCATED NEAR BUFFALO TRAIL SCOUT CAMP AND
STAR MOUNTAINS...AND WERE MOVING EAST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO NICKEL SIZE HAIL AND GUSTY WINDS OVER 40 MPH...
DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED FROM ALL OF THESE
STORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.  SEEK SAFE SHELTER NOW.

&&

LAT...LON 3089 10384 3077 10363 3050 10368 3046 10390
      3054 10405 3079 10400
TIME...MOT...LOC 1904Z 280DEG 8KT 3064 10389

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 1:59 PM CDTSpecial Weather StatementMAF61 min
Jun 25, 2:06 PM CDTSpecial Weather StatementMAFJeff Davis54 min
Jun 25, 2:36 PM CDTSpecial Weather StatementMAFPecos54 min
Jun 25, 2:42 PM CDTSpecial Weather StatementMAFCulberson63 min
Jun 25, 2:46 PM CDTAreal Flood AdvisoryMAFJeff Davis3 hr
Jun 25, 3:11 PM CDTSpecial Weather StatementMAFCulberson34 min
Jun 25, 3:24 PM CDTSpecial Weather StatementMAFPecos36 min
Jun 25, 3:27 PM CDTAreal Flood AdvisoryMAFCulberson3 hr
Jun 25, 3:30 PM CDTAreal Flood AdvisoryMAFJeff Davis, Pecos, Reeves3 hr
Jun 25, 3:38 PM CDTSpecial Weather StatementMAFCulberson52 min
Jun 25, 4:05 PM CDTSpecial Weather StatementMAFReeves55 min
Jun 25, 4:06 PM CDTSevere Thunderstorm WarningMAFCulberson, Jeff Davis, Reeves39 min
Jun 25, 4:44 PM CDTSpecial Weather StatementMAFJeff Davis31 min
Jun 25, 4:56 PM CDTAreal Flood AdvisoryMAFCulberson, Loving, Pecos, Reeves, Ward3 hr
Jun 25, 5:03 PM CDTSpecial Weather StatementMAFBrewster27 min
Jun 25, 5:08 PM CDTSpecial Weather StatementMAFReeves52 min
Jun 25, 5:45 PM CDTSpecial Weather StatementMAFBrewster30 min
Jun 25, 6:05 PM CDTSevere Thunderstorm WarningMAFBrewster55 min
Jun 25, 6:50 PM CDTSpecial Weather StatementMAFScurry40 min
Jun 25, 6:51 PM CDTAreal Flood AdvisoryMAFBrewster, Jeff Davis, Pecos, Reeves3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2014Severe Thunderstorm Warnings in New Mexico, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.